Secondary Logo

Journal Logo

Brief Reports

Acute Bilateral Central Serous Chorioretinopathy following Intra-articular Injection of Corticosteroid

Mondal, Lakshmi Kanta MS; Sarkar, Krishnendu MS; Datta, Himadri MS; Chatterjee, Pradip Ranjan MS

Author Information
Indian Journal of Ophthalmology: Apr–Jun 2005 - Volume 53 - Issue 2 - p 132-134
doi: 10.4103/0301-4738.16181
  • Open

Abstract

The aetio-pathogenesis of idiopathic central serous chorioretinopathy (ICSC) remains incompletely understood and a long list of risk factors has been associated with the development of the disease. In recent years, clinical and experimental evidence has clearly identified corticosteroids as a risk factor for acute manifestations of ICSC.1 Systemic diseases associated with a state of hypercortisolism, such as Cushing syndrome, have been implicated in the development of ICSC. The use of exogenous corticosteroids through a number of routes, such as systemic, inhaled, intranasal and epidural injection has been reported to precipitate the disease.123456 This report describes a patient who developed acute bilateral ICSC following a single intra-articular injection of corticosteroids (Triamcinolone acetonide).

Case Report

A 43-year-old woman with controlled hypertension presented with severe impairment of vision in her both eyes, one day following an intra-articular injection of 1 ml triamcinolone acetonide (40 mg) in her right wrist joint for chronic tenosynovitis. On the day of presentation, ocular examination revealed her best corrected visual acuity to be 6/60 in both eyes. The anterior segments were normal on slitlamp biomicroscopy. Fundus examination with +90 D lens revealed bilateral symmetrical serous retinal detachment of macula [Figure 1]. Fluorescein angiography showed two focal leakages from retinal pigment epithelium in both eyes in the early phase [Figure 2], and subsequent accumulation of dye beneath the sensory retinal detachment but not extending beyond the borders of the detachment in later phase [Figure 3], consistent with ICSC. She was advised to avoid corticosteroid therapy in any form. Her serous retinal detachment resolved, confirmed by fluorescein angiography [Figure 4] Her best corrected visual acuity improved to 6/6 in both eyes simultaneously without any ocular treatment over a period of five weeks.

F1-13
Figure 1:
Fundus photograph of both eyes showing serous retinal detachment
F2-13
Figure 2:
Early phase fluorescein angiogram showing two focal leaks in both eyes
F3-13
Figure 3:
Later phase fluorescein angiogram showing accumulation of dye beneath the sensory retinal detachment in both eyes
F4-13
Figure 4:
Fluorescein angiogram after five weeks, showing no leakage of dye

Discussion

There is increasing evidence in the literature supporting an association between exogenous corticosteroid therapy and ICSC.1 The mechanism by which corticosteroids influence the development of ICSC is unclear. Several authors have postulated that cortisol modulates the development of ICSC134 by inhibiting collagen synthesis, and increasing choriocapillaries permeability thus altering ion transport across retinal pigment epithelium(RPE). But convincing evidence regarding their direct contribution to the development of ICSC is still lacking.

The association between glucocorticoids and ICSC is reported to be common in women. Quillen et al7 in their review of 51 women with ICSC have reported that 13 (25%) of them were on exogenous corticosteroids for various reasons. Gass and Little8 have described the association of corticosteroids with a more severe form of ICSC. These patients have been reported to be relatively older (average 48 years), with bilateral ICSC, subretinal fibrin, prolonged neurosensory retinal detachment and more than one leak on fluorecein angiography.78

Though multiple routes of administration of corticosteroids have been reported to produce ICSC, the intra-articular route is not listed.1

In this patient, the clinical features were nearly similar to earlier reports of corticosteroid induced ICSC, i.e., acute bilateral bullous ICSC with multiple leaks on fluorescein angiography.178 The only difference was that the neurosensory detachment in this case resolved much faster compared to earlier reports. This could possibly be due to the relatively short course of corticosteroid therapy in our patient in contrast to longer use in other reports. Thus, it may be presumed that the cumulative effects of corticosteroids influenced recovery time in this group of patients. We presume that rapid absorption of corticosteroid from the joint space and its subsequent effect on a compromised RPE in our patient could have precipitated bilateral acute ICSC. Our patient also had hypertension, which itself is considered a risk factor for development of ICSC.4

The possibility that the appearance ICSC coincided with the intra-articular injection, cannot be excluded though bilateral appearance and the clinical features typical of corticosteroid induced ICSC as reported in the literature, provide an indirect evidence to a cause-effect relationship between the intra-articular corticosteroid and ICSC.

1. Bouzas EA, Karadimas P, Pournaras CJ. Central serous chorioretinopathy and glucocorticoids Surv Ophthalmol. 2002;47:431–48
2. Haimovici R, Gragoudas ES, Duker JS, Sjaarda RN, Elliot D. Central serous chorioretinopathy associated with inhaled or intranasal corticosteroids Ophthalmology. 1997;104:1653–60
3. Garg SP, Dada T, Talwar D, Biswas NR. Endogenous cortisol profile in patients with central serous chorioretinopathy Br J Ophthalmol. 1997;81:962–4
4. Tittl MK, Spaide RF, Wong D, Pilloto E, Yannuzzi A, Fisher YL, et al Systemic findings associated with central serous chorioretinopathy Am J Ophthalmol. 1999;128:63–8
5. Carvalho-Rechia CA, Yannuzzi LA, Negrao S, Spaide RF, Freund KB, Rodriguez-Coleman H, et al Corticosteroids and central serous Chorioretinopathy Ophthalmology. 2002;109:1834–7
6. Iida T, Spaide RF, Negrao SG, Carvalho CA, Yannuzzi LA. Central serous chorioretinopathy after epidural corticosteroid injection Am J Ophthalmol. 2001;132:423–5
7. Quillen DA, Gass JDM, Brod RD, Gardner TW, Blanekship GW, Gottlieb JL. Central serous chorioretinopathy in women Ophthalmology. 1996;103:72–9
8. Gass JDM, Little H. Bilateral bullous exudative retinal detachment complicating idiopathic central serous chorioretinopathy during systemic corticosteroid therapy Ophthalmology. 1995;102:737–47

Proprietary Interest: None

Keywords:

Central serous chorioretinopathy; corticosteroids

© 2005 Indian Journal of Ophthalmology | Published by Wolters Kluwer – Medknow